Alert archive / Missouri / Areal Flood Warnings in 2008

Areal Flood Warning 13, NWS Springfield, MO

March 2, 200818 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Mar 2, 2008, 11:34 PM CST for 18 counties in Missouri. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 11:34 PM CST (05:34 UTC)
Expired
Mar 5, 2008, 12:00 PM CST
In force
60 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Christian County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Laclede County, MO, Miller County, MO, Morgan County, MO, Ozark County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 2, 7:42 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 2, 7:42 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CST SUN MAR 2 2008

...UPDATE TO AVIATION...

.UPDATE...

A SEVERE TSTM WATCH HAS BEEN ISSUED FOR OUT THREE SE KS COUNTIES
UNTIL 08Z. QUICK LOOK AT THE KSGF 00Z SOUNDING STILL SHOWS A CAP
JUST ABOVE 700 MB. PROGGED WRF AND GFS SOUNDINGS DO SHOW SOME
WEAKENING OF THE CAP WITH THE APPROACH OF A WEAK SHORTWAVE
EMBEDDED WITHIN THE SOUTHWEST FLOW AHEAD OF THE MAIN UPPER LOW
OVER THE SOUTHERN ROCKIES. BUT EVEN WITH THAT
WEAKENING...INSTABILITY IS FAIRLY WEAK BY MID/LATE EVENING...BUT
SHEAR PROFILES ARE POTENT...WITH 50-55KT SOUTHERLY JET AT
850MB...BECOMING MORE UNIDIRECTIONAL WITH TIME. BOW SEGMENT
DEVELOPED ALONG/JUST AHEAD OF THE FRONT OVER SE KS THIS EVENING
AND WILL HAVE TO WATCH ITS EVOLUTION. STRONG TO SEVERE STORMS MAY
CONTINUE ALONG THE FRONT WITH STRONG LOW LEVEL FORCING AND STRONG
WIND FIELDS. THE LACK OF INSTABILITY WILL BE A LIMITING FACTOR TO
THE OVERALL THREAT.

MAIN HEAVY RAIN THREAT WILL OCCUR ALONG AND MOSTLY BEHIND THE
FRONT AS IMPRESSIVE DEEP LIFT DEVELOPS WITH IMPRESSIVE UPPER
DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A JET SEGMENT OVER
EASTERN KS. DEEP MOISTURE WITH PRECIPITABLE WATER VALUES IN THE
NEIGHBORHOOD OF 1.25 INCHES 06Z-12Z WILL LEAD TO HEAVY RAINFALL
MOVING INTO THE REGION FROM WEST TO EAST OVERNIGHT. FLOOD WATCH
OUT ALREADY...AND THIS IS POTENTIALLY VERY SERIOUS GIVEN THE
ALREADY WET SOIL. HEAVIEST RAIN SEEM TO BE FOCUSED ALONG AND SOUTH
OF I-44 WITH 1-3 INCHES EASILY POSSIBLE.

INTERESTING WINTER WEATHER SCENARIO POSSIBLE WITH THE WRF AND GFS
TURNING THE PRECIP TO SNOW OVER THE WESTERN CWA SOMETIME MONDAY
MORNING..AND INTO THE SPRINGFIELD AREA LATE IN THE
MORNING. THAT COULD BE INTERESTING. ANOTHER AREA OF SNOW WILL ALSO
OCCUR WITH THE UPPER LOW AS IT FINALLY MOVES THROUGH SOUTHERN MO
LATE MON NIGHT TUE MORNING. HAVENT LOOKED TO CLOSELY AT TO SEE
HOW REASONABLE THE THERMO PROFILES LOOK FOR MONDAY YET...BUT WILL
BE WATCHING 00Z GUIDANCE CLOSELY. DSA

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KSGF TAFS...A STRONG COLD FRONT WILL MOVE
INTO SW MO TOWARD MIDNIGHT...THEN MOVE ACROSS THE MO OZARKS
OVERNIGHT AND EARLY MONDAY MORNING. IN THE WARM SECTOR AHEAD OF
THE FRONT...WE WILL PROBABLY SEE A GRADUAL LOWERING OF CEILINGS
INTO THE MVFR CATEGORY RIGHT AHEAD OF THE FRONT...BUT THE BULK OF
THE PRECIP SHOULD BE BEHIND THE FRONT. CEILINGS SHOULD QUICKLY
DROP TO LOW END MVFR THEN IFR BEHIND THE FRONT LATE TONIGHT.
PRECIP WILL LIKELY CHANGE OVER TO SLEET...SNOW...FREEZING DRIZZLE
MONDAY MORNING WITH CONTINUED LOW CEILINGS THROUGH THE DAY MONDAY.
DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR MOZ055>058-068>071-079>083-088>098-101>106.

KS...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 2, 11:14 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CST SUN MAR 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1114 PM CST SUN MAR 2 2008

...FLOODING TONIGHT THROUGH MONDAY...
...ACCUMULATING SNOW LIKELY MONDAY NIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD
FRONT TONIGHT. AS THIS FRONT MOVES EAST ACROSS THE
AREA...WIDESPREAD HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS WILL
RANGE BETWEEN ONE AND THREE INCHES. DUE TO SATURATED SOIL
CONDITIONS AND LACK OF VEGETATION...FLOODING IS LIKELY TONIGHT
INTO MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DUE TO EXCESSIVE RAINFALL FROM TONIGHT AND MONDAY...FLOODING WILL
REMAIN POSSIBLE ACROSS THE AREA.

BY MONDAY NIGHT...LOW LEVEL TEMPERATURES WILL BECOME SUFFICIENTLY
COLD ENOUGH FOR RAIN TO COMPLETELY CHANGE OVER TO SNOW. THE
EXPECTED STORM TRACK OF THE UPPER LOW WILL BECOME FAVORABLE FOR A
BAND OF HEAVY SNOW ACCUMULATION ACROSS THE OZARKS. AT THIS
TIME...IT APPEARS THAT LOCATIONS FROM BRANSON TO FORT LEONARD WOOD
WILL HAVE THE HIGHEST CHANCES FOR HEAVY SNOW...WITH ACCUMULATIONS
OF FIVE TO EIGHT INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PASS ALONG FLOODING REPORTS IN ADDITION
TO RAINFALL AND SNOWFALL AMOUNTS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

&&

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:40 PM CSTRiver Flood WarningSGFVernon36 hr
Mar 2, 6:40 PM CSTRiver Flood WarningSGFVernon49 hr
Mar 2, 6:40 PM CSTRiver Flood WarningSGFCedar82 min
Mar 2, 7:59 PM CSTRiver Flood WarningSGFPulaski62 hr
Mar 2, 7:59 PM CSTRiver Flood WarningSGFVernon62 hr
Mar 2, 10:19 PM CSTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more59 hr
Mar 3, 2:11 AM CSTAreal Flood WarningSGFDent, Howell, Maries, Miller, Oregon, Phelps and 2 more60 hr
Mar 3, 4:15 AM CSTWinter Storm WarningSGFBarry, Christian, Dent, Douglas, Greene, Howell and 13 more34 hr
Mar 3, 4:15 AM CSTWinter Weather AdvisorySGFBarton, Camden, Cedar, Dade, Dallas, Hickory and 6 more29 hr
Mar 3, 8:15 AM CSTRiver Flood WarningSGFCedar23 hr
Mar 3, 5:42 PM CSTAreal Flood WarningSGFBarton14 hr

Nearby

Areal Flood Warnings in Missouri, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.